Post Acute Withdrawal Syndrome

Post acute withdrawal syndrome (protracted withdrawal syndrome), or PAWS, is a stage of substance abuse recovery that addiction specialists are aware of, but many addicts, alcoholics, and people of the general public are not well versed in the topic. Understanding the effects of substance abuse that linger throughout the detoxification process is an important part of educating addicts about relapse prevention, giving them hope in their recovery.

What Is Post Acute Withdrawal Syndrome?

Withdrawal happens in two stages. The acute stage comes first and lasts just a few weeks at most. Depending on the drug and the person, physical withdrawal symptoms are experienced during this stage.

PAWS is the second stage of withdrawal, and can last for a few weeks, or even months. PAWS is the set of emotional and psychological impairments that a recovering addict endures after the physical withdrawal symptoms subside. Approximately 90% of recovering opioid addicts, as well as around 75% of recovering psychotropic and alcohol abusers experience PAWS. During this stage of recovery, the brain’s chemistry tries to normalize itself, and as the brain chemicals change in moving towards equilibrium, the effects of PAWS are endured.

Substances that Cause PAWS

  • Alcohol
  • Antidepressants
  • Antipsychotics
  • Benzodiazepines
  • Opioids
  • Psychostimulants
  • Steroids

Watch this video to learn more about post acute withdrawal syndrome.

Symptoms and Risk Factors of PAWS

Symptoms of PAWS

  • Mood Swings: Stages of unexpected mania or depression may occur as the brain tries to rebalance itself.
  • Anhedonia: All addictive drugs have some way of making the user feel euphoric, so stopping the drug or medication can make it difficult for the addict to enjoy activities they once found interesting.
  • Anxiety: For an addict, drug cessation is a major change that can result in high levels of anxiety, and even panic attacks.
  • Insomnia: Recovering addicts may find it difficult to reestablish healthy sleeping patterns.
  • Sleep Disturbances: Vivid and realistic dreams in which the drug craving manifests itself is common, but not a forewarning of a looming relapse.
  • Cognitive Impairment: Difficulty thinking and concentrating is temporary, and not a sign of permanent damage to the brain.
  • Depression and Fatigue: Recovering addicts often experience powerful feelings of depression and/or fatigue that will lessen over time without treatment.
  • Drug Cravings: Drug cravings are normal, even after the physical stage of withdrawal.
  • Sensitivity to Stress: During PAWS, stress thresholds are very low, and minor setbacks or agitations can feel much more stressful at this time, because the addict has given up their main coping mechanism for stress.

Risk Factors for PAWS

Even addicts with comparable substance abuse histories can present very different symptoms during PAWS. There are many factors that can affect the intensity and type of symptoms that occur. These factors include but are not limited to:

  • Substance abuse patterns
  • Time length of addiction
  • Intensity of substance abuse
  • Genetics
  • Physiology
  • Psychological makeup
  • Preexisting physical or psychological conditions

The best known risk factor for post acute withdrawal syndrome is drug use history. Users who have abused psychoactive substances for a longer period of time, more frequently, and at high doses are more vulnerable to PAWS. These individuals are also likely to experience much more intense symptoms than someone whose drug addiction was less severe.

Physiological and genetic factors also play a role in PAWS. However, since PAWS manifests itself differently in every patient, and very little research has been done on this topic, it is difficult to predict in advance how a user will be affected by PAWS.

Treatment for Post Acute Withdrawal Syndrome

Reducing the severity of PAWS, as well as reducing the number of symptoms experienced is possible. Consulting a psychiatrist or psychotherapist is recommended to help make healthy lifestyle and behavior adjustments like stress reduction. A professional can also administer supplementation to lessen the symptoms of PAWS.

  • CBT: Cognitive Behavior Therapy is a method of treatment that helps identify dysfunctional thought patterns and can help the addict make changes to their behavior to boost recovery. A licensed psychologist or psychotherapist will also be able to offer emotional support during PAWS.
  • Light Exercise: Light and easy exercise like walking every day is healing and can speed up recovery. More intense workouts are not a good idea and excessive cardio can hinder recovery.
  • Nutrition: Eating a healthy diet can reduce the intensity of PAWS. Vegetables and fruits, healthy fats, healthy carbohydrates, and protein are the way to go. Refined grains, sugars, and overly processed foods can hamper recovery.
  • Pharmaceutical Drugs: A psychiatrist may be able to design a treatment protocol which uses prescription pharmaceutical drugs to soften the blow of PAWS. For instance, protracted benzodiazepine withdrawal can be treated with Flumazenil, and Acamprosate helps recovering alcoholics with their PAWS symptoms.
  • Sleep: Insomnia is one of the symptoms of PAWS, which makes it very difficult to develop a healthy sleeping pattern. However, there are supplements like melatonin available which may help. Keeping the circadian rhythm in check is important, and can be done by going to bed and waking up at the same time every day.
  • Stress Reduction: Post acute withdrawal syndrome is much easier to navigate when the patient is able to cope with their daily stresses. One tried and true method of stress reduction is meditation. Just 20 minutes each day will help turn off the sympathetic nervous system, making relaxation achievable.
  • Supplementation: There are many supplements available that can help reduce the severity of PAWS symptoms, and speed up recovery. Usually, a blood test can help define what supplements would be most beneficial.
  • Tapering Protocol: Withdrawing from a drug too quickly, especially after a very intense addiction, can make the user very sick. In these cases, it is sometimes advised to go back on the drug, and then slowly taper off the drug. Slower tapers could lessen the severity of post acute withdrawal syndrome.
 
 
Current time: 12/12/2017 10:18:29 pm (America/New_York) Memory usage: 1776.54KB